Marijuana use sets-off ventricular tachycardia in a man: rare case reported
Marijuana has become the most widely used illicit drug worldwide. The use of cannabinoids and its relationship with cardiac effects are not well known. Hindawi Journal reports a case-report of a 36-year-old male who presented with Ventricular tachycardia (VT) following marijuana use; this is an extremely rare complication of marijuana use.
Cannabinoids have various cardiovascular effects through autonomic changes and their direct effect on the myocardium. There have been reports of multiple types of arrhythmias associated with the use of marijuana, most commonly atrial fibrillation. There have also been reported cases of Brugada pattern on EKG with marijuana use.
A 36-year-old male with past medical history of morbid obesity, obstructive sleep apnea, and marijuana abuse presented to the hospital with complaints of pounding chest pain and shortness of breath. He was sitting on his couch and smoking marijuana, after which he developed a pounding sensation in his chest, dyspnea, and diaphoresis that lasted approximately 30 seconds after which emergency medical service was called. His symptoms had resolved by the time he reached the hospital. After reaching the emergency room, his symptoms returned, and he was found to be in a monomorphic wide-complex tachycardia at a ventricular rate of 240 beats per minute and was saturating at 89% at room air. His blood pressure was 133/84 mmHg and had a respiratory rate of 16. He was started on IV amiodarone 150 mg over 10 minutes and was continued on a drip with a rate of 1 mg/min, which resolved the arrhythmia after the initial bolus. He smoked 3 g marijuana daily.
An extensive workup was performed to find the cause of ventricular tachycardia. A urine toxicology report was significant only for cannabinoids in urine. Cardiac catheterization showed normal coronaries. Echocardiogram obtained showed a left ventricular ejection fraction of 55-60% with normal valvular function, and no structural disease noted on echocardiogram. No underlying cause for VT was found. He was monitored on cardiac telemetry throughout his hospital course and was not found to have any further episodes of ventricular arrhythmias or ectopy.
With the consideration of ventricular tachycardia in a structurally normal heart and no coronary artery disease, he was started on metoprolol succinate 25 mg daily and was discharged with outpatient follow-up. He was provided education regarding marijuana cessation.
He underwent an electrophysiology study after discharge, which did not reveal any inducible ventricular or supraventricular tachycardia. He has been continued on metoprolol succinate 25 mg and has remained asymptomatic since then.
Multiple mechanisms have been proposed to explain marijuana-induced arrhythmias. The arrhythmogenic effects secondary to cannabis use may be related to its biphasic effects on the autonomic nervous system of the heart. Lower doses cause sympathetic stimulation leading to tachycardia and an increase in cardiac output, whereas higher doses cause parasympathetic stimulation. Other likely mechanisms are increased myocardial oxygen demand, increased platelet activation, and coronary vasospasm leading to the ischemic environment which can likely induce ischemia-induced arrhythmias even with the presence of nonobstructive coronary arteries.
It is important to consider substance use when evaluating any type of arrhythmia. Screening of drug use by history and laboratory tests becomes essential in these situations.
Source: Parth J. Sampat, Sana Riaz, Maneesh Bisen, Robert Carhart, "An Unusual Case of Ventricular Tachycardia in a Young Patient Associated with Cannabis Use", CaseReportsinCardiology, vol. 2020, Article ID 8813930, 4 pages, 2020. https://doi.org/10.1155/2020/8813930